Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 91, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 1996, 10:41 PM CDT for Hodgeman County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1996, 10:41 PM CDT (03:41 UTC)
- Expired
- May 25, 1996, 11:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 10:45 PM CDT | Hail 0.75 | Jetmore, KS | |
| May 25, 11:15 PM CDT | Thunderstorm Wind | Jetmore, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1179 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 260340 SVRDDC KSC083-260430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1041 PM CDT SAT MAY 25 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...WESTERN HODGEMAN COUNTY AT 1038 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 11 MILES WEST SOUTHWEST OF JETMORE MOVING EAST AT 40 MPH. THE MAIN DANGER FROM THIS STORM IS FOR 60 TO 70 MILE AN HOUR WEST TO NORTHWEST STRAIGHT LINE WINDS. THIS SEVERE THUNDERSTORM WILL BE NEAR... JETMORE BY 1055 PM CDT HANSTON BY 1110 PM CDT GRAY BY 1115 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. JOHNSON/MCAVOY/STEINMETZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:31 PM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, May 25, 3:31 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT SAT MAY 25 1996 THE MAIN FORECAST PROBLEM IS WHERE THE TSTMS WILL OCCUR TONIGHT. DYNAMICS APPEAR TO BE SETTING UP FARTHER TO THE SOUTH AND WEST ALREADY THIS AFTN. PREFER THE NGM/AVN SOLUTION OF MOVING THE LOW MORE EAST NORTHEASTWARD TONIGHT AND SUNDAY. AT 19Z...THE FRONT APPEARD TO BE STRETCHING FROM NORTHERN NEW MEXICO THROUGH THE TEXAS PANHANDLE AND NORTHWARD THROUGH CENTRAL KANSAS...WITH THE DRYLINE SITUATED OVER EXTREME EASTERN NEW MEXICO. CONVECTION ALREADY DEVELOPING OVER CENTRAL AND SOUTHERN NEW MEXICO ...WHICH IS SIGNIFICANTLY FARTHER SOUTH THAN LAST NIGHT. AGREE WITH THE SWODY1 DISCUSSION THAT THE BEST DYNAMICS TO REMAIN FARTHER SOUTH...SO VERY SOUTHERN TIER OR TWO OF COUNTIES SHOULD BE THE ONES TO GET ANY SIGNIFICANT CONVECTION TONIGHT...WITH THE REST OF THE CWA LIKELY TO SEE OVERRUNNING PRECIP WITH A FEW EMBEDDED TSTMS. ON SUNDAY...AS THE LOW MOVES BACK UP INTO NEBRASKA...THE FRONT DRGAS NORTHWARD ALSO. ALL THE MODELS SHOW A FAIRLY STRONG SHORTWAVE MOVING INTO THE WESTERN PART OF THE STATE BY SUNDAY EVENING...WITH THIS COMBINATION OF FACTORS BRINGING THE CHANCE OF SEVERE WEATHER BACK TO MUCH OF THE CWA. HAVE RECOMMENDED INCREASING POPS ON SUNDAY OVER THE ENTIRE CWA. GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR ALL TEMPS. DDC 061/074 054/074 053 663 GCK 060/073 053/075 052 563 EHA 058/074 052/076 052 663 LBL 060/076 054/076 0532 663 HYS 060/070 052/073 050 563 P28 066/078 056/077 055 663 PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 49 min |
| May 25, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Kearny, Scott | 34 min |
| May 25, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 17 min |
| May 25, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 51 min |
| May 25, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 35 min |
| May 25, 10:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| May 25, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 33 min |
| May 25, 11:31 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 29 min |
| May 25, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 34 min |
| May 26, 1:37 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| May 26, 2:29 AM CDT | Flash Flood Warning | DDC | Pawnee | 3 hr |
| May 26, 2:38 AM CDT | Flash Flood Warning | DDC | Edwards | 3 hr |
| May 26, 2:53 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| May 26, 2:59 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 36 min |
| May 26, 3:10 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 35 min |
| May 26, 3:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| May 26, 3:20 PM CDT | Tornado Warning | DDC | Stevens | 45 min |
| May 26, 3:27 PM CDT | Tornado Warning | DDC | Seward | 48 min |
| May 26, 3:34 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 31 min |
| May 26, 3:57 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 48 min |
| May 26, 4:12 PM CDT | Tornado Warning | DDC | Haskell, Seward | 48 min |
| May 26, 4:14 PM CDT | Tornado Warning | DDC | Seward, Stevens | 51 min |
| May 26, 4:27 PM CDT | Tornado Warning | DDC | Gray, Haskell | 48 min |
| May 26, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 54 min |
| May 26, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| May 26, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 49 min |
| May 26, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| May 26, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| May 26, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| May 26, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 44 min |
| May 26, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 48 min |
| May 26, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 49 min |
| May 26, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Edwards, Kiowa | 45 min |
| May 26, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 45 min |
| May 26, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.